Patient Comments: Cortisone Injection - Side Effects

What side effects (if any) did you experience with your cortisone injection?

Comment from: Irishconnection, 55-64 (Patient) Published: November 13

I had my cortisone injection 2 days ago for shoulder pain. My arm appears frozen and the pain is unreal. I can't lift up my arm, and no sleep from pain.

Was this comment helpful?Yes
Comment from: KayB, 45-54 Female (Patient) Published: November 04

I had a cortisone injection in my right hip 3 days ago. The first day the pain got worse and as the day wore on and I couldn't sleep at all. Walking was also very painful. The 2nd day the pain lessened but I took Norco in order to sleep that night. Yesterday pain was much better, walking fine. I'm hoping the original pain from the bursitis is gone now. Only time will tell.

Was this comment helpful?Yes
Comment from: cissy, 65-74 Female (Patient) Published: October 31

For not the first time, I had cortisone shots in both knees for a Baker's cyst and pain in the other knee. The reaction to the shots was horrendous. I had brutal headaches, flushing, probably high blood pressure, gut issues, etc. For the last 2 days I have tried to go on my usual 2 1/2 mile walk but my lower left leg feels almost paralyzed and in considerable pain. There should be some disclosure instead of the cavalier 'oh, a couple of steroid shots should do the trick.'

Was this comment helpful?Yes
Comment from: Hopeful., 65-74 Female (Patient) Published: October 29

I had my first cortisone injection in my shoulder 10 days ago. The first 48 hours were fantastic, free of pain and a lot more movement than I've had for years. Day 3 and 4 I had headache, sick feeling, upset tummy, and severe pain in my arm [not the shoulder]. Day 5 was the same but severe pain in the middle of my shoulders into my neck and head as well. All this which I had until day 9, apart from the dodgy tum, has more or less cleared up. But day 9, my face has a bright red raised rash all over. So what's next! I wonder for how long all this will go on. I was only told that there could be a painful flare up, nothing else. I do not usually react to medication so I was not expecting any of this. It was only going on your site that I realized it was the injection causing this. I do not think I will have the other shoulder done now. Everybody reacts differently, I think I was just unlucky but if you don't try you will not know if it will benefit you or not.

Was this comment helpful?Yes
Comment from: Big Hurt, 45-54 Male (Patient) Published: October 27

I had cortisone injection to my ankle, a very painful shot. Two days later I had frightening heart palpitations and headache. Three weeks later I still have racing heart and diarrhea, with fatigue. I'm going to the doctor tomorrow to make sure I'm not dying. I will never have another injection.

Was this comment helpful?Yes
Comment from: Razorwolf99, 45-54 Female (Patient) Published: October 27

I received a cortisone shot in each knee today and I felt great until the past few hours. My headache cannot be relieved. I experienced facial flushing and became hot all over, especially in the face. I developed arrhythmia which was controlled through an extra Ativan and three Benadryl and two Advil for the headache. Heat is still not controlled and insomnia is not controlled after taking all those medicines. My normal blood pressure is 107/73, and now I am sweating again. Hope this side effect subsides by morning; pain is gone in both knees. I will update on this as I see most people do not.

Was this comment helpful?Yes
Comment from: Reg, 45-54 Male (Patient) Published: October 21

I had 80 ml of cortisone in my left hip on September 19 2014. Twenty four hours later I started feeling very sick and had nausea. I ended up at the hospital emergency room. The nausea lasted almost a month. The cortisone helped my hip pain for only 3 weeks and now the pain has returned with more intensity.

Was this comment helpful?Yes
Comment from: grandmab74, 75 or over Female (Patient) Published: October 21

I have had one cortisone injection in my left shoulder, left hip, and right hip with a few years in between with no side effects. Lately I had another shot in my right hip, nothing the first day, but then the headache started and for two nights the insomnia left me with about 3 hours sleep a night. Pain disappeared but then the cough came and two days of dry cough was horrible. Finally after four days, feeling a lot better, but don't know if I will ever go through it again.

Was this comment helpful?Yes

Patient Comments

Viewers share their comments

Cortisone Injection - Experience Question: Please describe your experience with a cortisone injection.
Cortisone Injection - Knee and Hip Question: Share your experience with cortisone injections in your hip or knee.

Patient Comments are not a substitute for professional medical advice, diagnosis, or treatment. Never delay or disregard seeking professional medical advice from your physician or other qualified health provider because of something you have read on MedicineNet. The opinions expressed in the comments section are of the author and the author alone. MedicineNet does not endorse any specific product, service or treatment.

Alert If you think you have a medical emergency, call your doctor or 911 immediately.


Report Problems to the Food and Drug Administration

You are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.